Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Does prune juice make stool soft?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 1225 Questions
Can prune juice make BM extremely soft? I usually take it and am fine with good BM but recently BM has been extremely soft.
Posted Sat, 15 Mar 2014 in Digestion and Bowels
Answered by Dr. Vaishalee Punj 34 minutes later
Brief Answer: Prunes are advised in constipation Detailed Answer: Hi Thanks for posting your query on HealthcareMagic. Prunes (often called as dried plums) are usually advised by doctors for relieving mild constipation. Though prune juice is usually not advised for relieving constipation, but it may be also work to cause softening of stools in some people. The reason is the presence of sorbitol and dihydrophenylisatin which are considered natural laxatives. You are having extremely soft stools. It can also be due to other reasons. Thus if you can tell me your symptoms in detail I will be better able to help you. You should stop taking the foods that may be contributing to the soft stools. Prune juice should be taken in moderation - maybe one glass or 250 ml should be enough for a day in mild constipation. Currently stop the juice altogether for a few days and see if the condition reverses. Regards Dr Vaishalee
Above answer was peer-reviewed by
Follow-up: Does prune juice make stool soft? 13 minutes later
I had a normal BM and then the next one was very soft not even formed. I had been taking stool softners as well, but have not taken those in a couple of days.
Answered by Dr. Vaishalee Punj 11 minutes later
Brief Answer: It is because of discontinuation of laxatives Detailed Answer: Hi again I am not sure which laxatives have you taken apart from prune juice. But if you have taken something that is high in fiber, then it is normal to have disturbances for a while. Your bowels will get back to normal in 2 or at most 3 days. Whenever you start or stop the use of laxatives, your bowel movements will change. I would not be concerned unless it is diarrhea or constipation. Your bowel movements still seem to be normal. In case you have diarrhea, take gatorade or pedialyte to restore the lost water and electrolytes. Regards Dr Vaishalee
Above answer was peer-reviewed by
Follow-up: Does prune juice make stool soft? 9 minutes later
No lacitives just colace which is a stool softner, but have not taken those in a couple of days. Even though the 2nd BM was not formed. That is still normal?
Answered by Dr. Vaishalee Punj 12 hours later
Brief Answer: Colace taken only as needed Detailed Answer: Hi again, I will try to make some sense of your symptoms. You stopped taking colace two days ago but you were taking prune juice. So what happened was that the first bowel movement was normal but second was loose. After discontinuing colace your bowel movements should become hard. But it became soft. So there must be another explanation. Either it was due to intake of prune juice (which is also a known laxative) or some other factor came into play. It can also be a re-modelling of the intestinal mucosa after discontinuation of colace. I hope you do not have any other abdominal symptoms like pain in abdomen or blood in stools, in which case some other cause can be considered. Such symptoms do appear after discontinuing medicine and these usually clear up in time. Nature heals small disturbances. If the loose motion cleared up eventually and no other symptoms are present then it can be ignored. If it is still showing up or some other symptoms are present, then visiting the doctor would be the next best step. Hope it helps. Dr Vaishalee
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor